Thunderstorm Wind, Fremont
- When
- August 19, 4:29 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A shortwave moved across Wyoming and brought severe thunderstorms to portions of central Wyoming. A 60 mph wind gust was reported at the Lander airport in Fremont County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A shortwave moved across Wyoming and brought severe thunderstorms to portions of central Wyoming. A 60 mph wind gust was reported at the Lander airport in Fremont County. In Johnson County, quarter size hail was reported to the southeast of Linch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 19, 1:20 PM MST, 3 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 220 PM MDT Mon Aug 19 2024 .KEY MESSAGES... - Showers and thunderstorms will be more isolated in nature today, but locally heavy rain and gusty outflow winds will remain a concern. - Elevated fire weather conditions are expected Tuesday and Wednesday with gusty southwest winds and drier RHs. - Monsoonal moisture flow returns to the south on Wednesday, and elsewhere by Thursday. - Confidence increases regarding a closed low brining cooler and possibly wetter weather to the region for the weekend. && .DISCUSSION... Issued at 219 PM MDT Mon Aug 19 2024 CAMs have significantly backed off on shower and thunderstorm activity this afternoon, as compared with yesterday. Wetting rain chances have thus also significantly diminished. That being said, any storms that do pop-up have a good chance of wetting rain, but you have to be under those storms to get the rain. The focus of any storms will generally be along the Uintas, however, storms also will likely develop along the Salt/Wyoming Ranges and push into the northern Wind River Mountains. As of 130 PM, we have seen some decent cumulus development along the Wasatch and Uintas and along the Salt/Wyoming Ranges, which is producing some showers that have moved over western Sweetwater County as well as into the Green River Basin. Convective activity will decrease significantly after 6 PM and it will be a relatively tranquil night otherwise. Convection will be pretty tame and generally non-existent Tuesday, as the trough axis shifts overhead. Tuesday will thus be the warmest day of the week, but temperatures will not exceed seasonal norms by too much. A trough starts to push into the PACNW Tuesday, which will effectively work to increase the gradient. This will come more into play on Wednesday with southwest winds gusting 30 to 40 mph through much of the afternoon across the Wind Corridor and other favored locations. With the wind, and generally drier weather, will be looking at elevated to near-critical fire weather conditions. Tuesday will also see elevated fire weather conditions given low RHs, but winds will not be as strong. Wednesday will also see monsoonal flow again start to push into the region, but given the shift in the ridge axis, will be focused farther east and south. Portions of eastern Sweetwater County will have better than 30% chances for wetting rain with showers and storms Wednesday afternoon, but shower and thunderstorm chances are near zero elsewhere on Wednesday. By Thursday, we start to get better shower and thunderstorm chances with a shortwave passage, however, it again looks to be mainly focused across the south. More widespread chances look to come Friday and Saturday ahead of a stronger closed low that will be coming on shore Friday. This will act to further tighten the gradient and keep gusty southwest winds across the region into the weekend. The aforementioned closed low is progged to continue to slide across the western U.S. Saturday. By Sunday, it looks to slide into WY. Models continue to be in agreement with this system, and thus, confidence is increasing regarding cooler and possibly wetter weather for the later part of the weekend. 700 mb temps are progged in the 0 to +3C range (12Z GFS run had as low as -2C) for Sunday, which would certainly be cold enough for mountain snow. We are still nearly a week out on this, so do not have enough confidence to make any additional assumptions, however, certainly something to keep an eye on. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1156 AM MDT Mon Aug 19 2024 Isolated thunderstorms are still expected this afternoon and evening across much of the region, but the latest models have reduced the coverage of storms, with only about a 10 to 20% chance of a nearby storm for most of western and central Wyoming. Those in the Upper Green River Basin, including KRKS, KPNA, and KBPI continue to have the higher chances for shower and thunderstorms, likely in the 20 to 40% chance range. Background winds today will be light and southwesterly, but showers and storms could easily produce brief 30 to 40 kt gusts in their vicinity, so that will be the bigger aviation concern. Storms quickly decrease in intensity and coverage after sunset, roughly 20/0130z. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT Tuesday for WYZ012-015>018. && DISCUSSION...Hensley AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Riverton WY 734 AM MDT Mon Aug 19 2024 WYZ001>020-022>030-201745- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 734 AM MDT Mon Aug 19 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will develop this afternoon. Strong wind gusts to 40 mph will be possible with this activity, as well as brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday and Thursday...Elevated to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
418 PM MDT Mon Aug 19 2024
WYZ025-026-192245-
Upper Green River Basin-Upper Green River Basin Foothills-
418 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SUBLETTE COUNTY THROUGH
445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Daniel, which is 10 miles southwest of Pinedale, moving east at 15
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Small hail may accumulate on surfaces
creating hazardous conditions.
This storm will remain over mainly rural areas of central Sublette
County, including the following locations... Pinedale Ralph Wenz
Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4269 11020 4291 11017 4292 10978 4259 10979
TIME...MOT...LOC 2217Z 278DEG 14KT 4278 11004
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DziewaltowskiSpecial Weather Statement
National Weather Service Riverton WY
456 PM MDT Mon Aug 19 2024
WYZ003-004-192330-
North Bighorn Basin-Cody Foothills-
456 PM MDT Mon Aug 19 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES THROUGH 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Meeteetse to 17 miles
southwest of Otto. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
These storms will remain over mainly rural areas of southwestern Big
Horn and east central Park Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4419 10818 4417 10832 4417 10855 4413 10855
4409 10878 4417 10892 4437 10836
TIME...MOT...LOC 2255Z 248DEG 18KT 4419 10878 4421 10848
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TLSpecial Weather Statement
National Weather Service Riverton WY
459 PM MDT Mon Aug 19 2024
WYZ014-025-192330-
Wind River Mountains West-Upper Green River Basin Foothills-
459 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SUBLETTE COUNTY
THROUGH 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder Lake, which is near Pinedale, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
This strong thunderstorm will be near...
Boulder Lake around 505 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4293 10984 4299 10946 4297 10945 4295 10940
4273 10937 4274 10954 4278 10956 4274 10961
4275 10982
TIME...MOT...LOC 2258Z 264DEG 18KT 4285 10974
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TLThe Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported hail up to quarter size that accumulated 1 to 2 inches on the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206533, 1206534.